From Pennsylvania, USA:
My 17 year old son was diagnosed with secondary diabetes due to Cystic Fibrosis. He is on Pork Insulin, 3 units at bedtime. He uses his thighs for injection and has developed itchy red bumps and a hardness beneath the skin at the sites. Our nurse educator said she has never heard of such a thing and told me to get a new bottle of the same type of insulin he is already using. I am much more concerned than she seems to be: could this be a reaction to the insulin? Is human insulin better than pork?
Secondary diabetes is common in kids with cystic fibrosis. Some thoughts that might help:
- Sometimes people using insulin for the first few weeks have skin problems which go away with time.
- Try not using alcohol (if your son is doing so): it dries the skin and sometimes causes skin irritation. Use soap and water instead.
- If your son is injecting at an angle, consider inserting the needle perpendicular to the skin. The insulin may not be getting into the subcutaneous tissue, but going into the skin itself.
- Try a different injection site.
- Rarely, these reactions are due to components in the insulin (such as Protamine); switching from one intermediate-acting insulin to another might help.
- Human insulin is probably no different than purified pork insulin; some health professionals actually claim that purified pork is less antigenic than human.
[Editor's comment: These same recommendations would apply to anyone taking insulin. WWQ]
Original posting 27 Jan 97
Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.